Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 401, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2008, 2:19 PM EDT for Appomattox County, Charlotte County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2008, 2:19 PM EDT (18:19 UTC)
- Expired
- Jul 27, 2008, 3:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Appomattox County, VA, Charlotte County, VA
The radar
The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:04 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:08 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 27, 12:08 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1208 PM EDT SUN JUL 27 2008 .SYNOPSIS... A WEAK FRONT WILL SLIDE THROUGH THE REGION TODAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT THROUGH THIS EVENING. DRY AIR WILL FOLLOW IN THE WAKE OF THIS SYSTEM...THEN A RETURN OF SHOWERS AND THUNDERSTORMS ARE EXPECTED BY MID WEEK. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... WEAK COLD FRONT WAS APPROACHING THE WESTERN COUNTY WARNING AREA THIS MORNING. A LEE TROF WILL BECOME BETTER DEFINED DURING THE AFTERNOON WITH THE FRONT EVENTUALLY EXITING THE SOUTHEAST COUNTIES OF THE FORECAST AREA BY 06Z. LOCAL WRF CONTINUED TO SHOW THE BEST COVERAGE OF STORMS TODAY WILL BE EAST OF THE BLUE RIDGE. MODIFIED 12Z SOUNDINGS FROM RNK AND GSO HAD CAPES FROM 2500-3500 J/KG THIS AFTERNOON WITH DCAPES IN THE EAST AROUND 1100J/KG. HAVE INCREASED CHANCE OF RAIN IN THE EAST MAINLY FROM A LYH TO WILKESBORO LINE FROM 18-00Z AND FROM DAN TO YADKIN COUNTY FROM 21-03Z. AFTER 03Z WITH LOSS OF HEATING AND WITH THE FRONT ALMOST OUT OF THE FORECAST AREA CHANCE OF RAIN WILL DROP OFF SHARPLY. ONLY MINOR CHANGES TO MAXIMUM TEMPERATURES FOR THIS AFTERNOON. && .SHORT TERM /9 PM THIS EVENING THROUGH TUESDAY/... SURFACE HIGH PRESSURE WILL MOVE OVER THE AREA MONDAY WITH AN UPPER LEVEL TROUGH OVERHEAD. FAIR WEATHER CUMULUS WILL FORM IN THE AFTERNOON AND DISSIPATE DURING THE EVENING. AN ISOLATED SHOWER IS POSSIBLE BUT MEASURABLE PRECIPITATION IS UNLIKELY...THEREFORE WILL KEEP MONDAY AND MONDAY NIGHT POP FREE. ON TUESDAY...THE HIGH WILL SHIFT EAST OF THE AREA ALLOWING FOR A BETTER MOISTURE RETURN INTO THE REGION. MODELS ARE SHOWING AN UPSTREAM NORTHWEST SHORTWAVE TROUGH HEADING TOWARDS THE AREA ON TUESDAY. WITH UNCERTAINTY OF THIS FEATURE...WILL MAINTAIN CHANCE POPS. FOR TEMPERATURES...GUIDANCE IN MOST LOCATIONS AS OF LATE HAS BEEN TOO COOL FOR THE LOWS...AND TOO WARM ON THE HIGHS. WILL AIM FOR A CONSENSUS FORECAST BETWEEN THE MAV AND MET MOS GUIDANCE AND MAKE ADJUSTMENTS UP OR DOWN AS APPROPRIATE. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... TUESDAY NIGHT THROUGH THURSDAY...THE SCENARIO IS LOOKING SIMILAR TO WHAT HAS BEEN ADVERTISED IN RECENT DAYS. A DOMINATE UPPER LOW WILL REMAIN PARKED OVER SOUTHEASTERN CANADA WITH A PREVAILING MAINLY NORTHWEST FLOW ALOFT ACROSS OUR AREA. A BAROCLINIC ZONE WILL ESTABLISH ITSELF NEAR...OR NORTH OF THE AREA. DEPENDING UPON TIMING AND TRACK OF ANY UPSTREAM SYSTEMS...OUR REGION WILL PROBABLY HAVE AT LEAST ONE TWELVE HOUR PERIOD DURING THIS TIME SPAN WITH BETTER THAN CHANCE POPS IN AT LEAST THE WESTERN OR NORTHERN PARTS OF THE AREA. FOR NOW HOWEVER GIVEN THE CHALLENGE OF THIS TIMING...THE FORECAST WILL CONTINUE TO MIRROR THAT OF HPC WITH A MIXTURE OF ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS THE REGION. CURRENTLY...THE FOCUS FOR THE BEST CHANCES IS ON WEDNESDAY INTO WEDNESDAY NIGHT WHEN A COLD FRONT IS PROGGED TO SHIFT SOUTH INTO OUR AREA. ON FRIDAY...THE FRONT MAY BE FAR ENOUGH SOUTH THAT THE FOCUS FOR PRECIPITATION ALSO SHIFTS SOUTH OF THE REGION. WILL BE ONLY CARRYING ISOLATED DAYTIME STORMS ACROSS SOUTHERN AND EASTERN PARTS OF THE AREA. SATURDAY ALSO CURRENTLY LOOKS TO HAVE AT BEST ISOLATED DAYTIME CONVECTION...BUT PERHAPS ACROSS MORE OF THE AREA. HAVE FOLLOWED CLOSELY TO THE HPC NUMBERS FOR HIGHS AND LOWS DURING THE TUESDAY NIGHT THROUGH SATURDAY PERIOD. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... SCATTERED SHOWERS WITH ISOLATED CONVECTION IS POSSIBLE THIS MORNING ACROSS THE MOUNTAINS. THIS CONVECTION WILL MOVE INTO THE PIEDMONT EARLY THIS AFTERNOON. WITH LIGHT WINDS AND LOW LEVEL MOISTURE THIS MORNING...PATCHY MVFR FOG IS EXPECTED TO LINGER THROUGH 14Z THEN MIX OUT AS WEST WINDS INCREASE. THIS AFTERNOON...DRYING TREND WILL TAKE PLACE ACROSS THE MOUNTAINS. SCATTERED CONVECTION INCREASES IN THE PIEDMONT AS A COLD FRONT AND LEE TROUGH COMBINE. THESE STORMS WILL MOVE EAST OF THE AREA THROUGH THE EVENING. SHORT WAVE TROF AND ASSOCIATED FRONTAL BOUNDARIES WILL LIKELY BE OSCILLATING THROUGH SOME PART OF THE MID ATLANTIC REGION FOR MUCH OF THE FORECAST PERIOD. THEREFORE...FLIGHT INTERESTS SHOULD BE PREPARED FOR SOME LOCALIZED FLIGHT RESTRICTIONS (TEMPORALLY OR SPATIALLY) BY MID WEEK...ESPECIALLY SOUTH OF THE BLACKSBURG TERMINAL FORECAST AREA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...AMS SHORT TERM...RCS LONG TERM...DS AVIATION...RCS
Hazardous weather outlook, Jul 27, 1:07 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 107 PM EDT SUN JUL 27 2008 NCZ004>006-VAZ032>035-043>047-058-059-281000- STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 107 PM EDT SUN JUL 27 2008 ...SEVERE THUNDERSTORM WATCH 761 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>045-281000- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 107 PM EDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:16 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 59 min |
| Jul 27, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 68 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.